Being a bundle of nerves causing problems

  1. I'm in my third semester of nursing school and I'm not doing well at all in clinical. I feel like I'm so worried about making a mistake that I'm making more than I should. These last two weeks felt the worst.

    To quote my instructor "You're not inspiring confidence in your patients." She also went on to suggest that if it was anxiety that maybe I should consider going on medication. I don't like that idea, even though it is most likely a useful suggestion.

    I don't know what it is, the moment I know they are in the room, I feel like I want to impress her, but at the same time I draw an outright blank on what to do next. Then I keep questioning myself if I'm doing something right or wrong. It ends in either a mistake or looking, in my opinion, stupid. My instructor also told me today that one of my patients had told her that he didn't think I was going to make it.

    Today's events were just the icing on the cake. My patient for the day, while being gotten out of bed by PT, saw a pill on her bed and took it. I remember her saying that she thought she dropped one when I gave them to her, I saw her look in her hand as well as reach down beside her and heard her say that no she didn't. Trusting soul that I am did not look at her hand to confirm. When questioned by my instructor I relayed the same story. However when they questioned my patient she claimed that she didn't say anything about dropping a pill. My instructor then told me that my patient either has a slight form of dementia or I'm lying about the pill. Given the tone of her voice and my none too stellar performance over the previous three weeks, I would be willing to bed she believes I'm lying about the pill.

    Needless to say, I'm really torn up about continuing in the program. I'm looking for some helpful hints, or words of encouragement.
    •  
  2. 5 Comments

  3. by   allthingsbright
    Quote from emeraldjay
    I'm in my third semester of nursing school and I'm not doing well at all in clinical. I feel like I'm so worried about making a mistake that I'm making more than I should. These last two weeks felt the worst.

    To quote my instructor "You're not inspiring confidence in your patients." She also went on to suggest that if it was anxiety that maybe I should consider going on medication. I don't like that idea, even though it is most likely a useful suggestion.

    I don't know what it is, the moment I know they are in the room, I feel like I want to impress her, but at the same time I draw an outright blank on what to do next. Then I keep questioning myself if I'm doing something right or wrong. It ends in either a mistake or looking, in my opinion, stupid. My instructor also told me today that one of my patients had told her that he didn't think I was going to make it.

    Today's events were just the icing on the cake. My patient for the day, while being gotten out of bed by PT, saw a pill on her bed and took it. I remember her saying that she thought she dropped one when I gave them to her, I saw her look in her hand as well as reach down beside her and heard her say that no she didn't. Trusting soul that I am did not look at her hand to confirm. When questioned by my instructor I relayed the same story. However when they questioned my patient she claimed that she didn't say anything about dropping a pill. My instructor then told me that my patient either has a slight form of dementia or I'm lying about the pill. Given the tone of her voice and my none too stellar performance over the previous three weeks, I would be willing to bed she believes I'm lying about the pill.

    Needless to say, I'm really torn up about continuing in the program. I'm looking for some helpful hints, or words of encouragement.
    Ok, well, basically you made a med error because you are ultimately responsible for any meds that you give and anything that happens to the meds you give. That said, the situation is unfortunate and I am sorry it happened to you! (((HUGS)))

    I would suggest owning up to your responsibilty to your instructor. Tell her that whatever happened, you assume responsibilty for the medications you give and ask her how you can correct such a problem from happening in the future.

    As to nerves: we all have them and it is perfectly normal. Think of some ways you like to destress outside of clinical and go for it (talk walks, bubble baths, listen to music). Make time to be good to yourself.

    In clinical, take some deep breathes whenever you get nervous. Talk with your support personas about how you feel. Realize you are just learning and things will get better.

    Take care!
  4. by   emeraldjay
    I fully understand that it was a med error, and by the program's standards it is an unsafe. I'm just more upset that my case of, shall we say, stage fright is making me look like an idiot. I can do the tasks well in practice lab and without prompting. The only thing I can compare this feeling to is when I stood for my cosmetology practical and my EMT practical exams. I truly shake through the whole experience.

    Anyway, I decided this was the last straw, I started seeing a psychologist on campus and am setup with a NP who specializes in psychiatric medicine. I hope I can get this dealt with before it's too late.
  5. by   caliotter3
    Glad to see you're seeking help. If your practitioner recommends mild medication, don't be ashamed to try it. It might just be what you need to get through your jitters. And remember, if you could do your EMT exams and your cosmetology exams in front of instructors, you can do this also. Good luck.
  6. by   APBT mom
    The same thing happened to some of the students in my class when we first started. Some are no longer in the program due to not passing classes. The ones that are left have gotten over there "performance anxiety" by talking about their problems with other students.

    What we usually do when we have a procedure or med pass to do is we get another student and have them "play instructor" as we get our supplies. Then we tell them what we are going to do step by step. The student that is playing instructor will tell u if we are missing a supply or step then we'll start from the beginning of the procedure again. This almost always calms the person down when the instructor comes to actually do the procedure.

    I see where it says that you are talking to someone about this but is there someone that you can talk to that's in class with you. You'll probably find out that you are not the only person having this problem and whatever they may do to calm themselves may help you.
  7. by   middleageNP
    I was in the same boat as you, all the way through the first week of adult II clinical. I think it helps if the instructor does not make you feel like a failure if you make a mistake. The reality is, everyone makes mistakes sometimes, even a pro. Hang in there.

close